Here's my story. I hope the first two parts offers some hope and that there will be a happy ending soon to the third part.
The preface to this story, is that this is my second bout of long-term dizziness. In June 1999, when I was 18, I became violently dizzy suddenly when I turned my head to the right. I was in bed for a few days, but it slowly improved, and I went back for my last few weeks of high school. But I was left with residual, annoying dizziness and brain fog for two and half years. that was pretty much constant. It was annoying, but I lived a normal life, save for the fear that my life would be forever plagued with annoying dizziness. I had good hours, good days, and bad days and bad hours. Back then, there wasn't much medical research on this condition, and I revereted to alternative therapies and vestibular therapy. None of it did much, until I went to a homeopathist who cured me with Phosporus, which occurred both quickly, but subtley. I woke up one day, and it was a good day (not too unusual). And then the next day was good. And the next....and that was it....UNTIL
January 20, 2017, I again became suddenly dizzy on the right side. It wasnt as violent as my earlier bout, and I was pretty confident it would just dissapear, as it began to subside. Over the course of the next few months, I would get repeated attacks, particularly usually triggered by a rapid head/eye movement (like looking down from my computer at work to get information and then whipping my head up to the computer to type it in). But all-in-all, things moved in the right direction. I was told by a neurologist it was visual-vestibular mismatch and that it would go away. Do raquet sports, and spin he said. I bounced a ball off the wall every day for about 5 or 10 minutes. I was initially so exhausted from the dizziness that I didn't start spin until the end of April, but by then, things were about 80% better. I also found mindfulness meditation helped. So did homeopathy (a little bit) and perhaps acupunture and Chinese herbs, which I also tried.
On Memorial Day weekend in 2017, I was about 90% better. I had half a cocktail, and got a suprise hangover. I had terrible brain fog for the next week, and then things again started to deteriorate. I started getting worse attacks again. As the symptoms deteriorated, I started to feel more and more like the dizziness and brain fog were linked to stress, and the stress of the dizziness became overwhelming. I started having days where all I could do was stare at the ceiling. I started waking up in panic attacks. By the end of August 2017, I felt like I needed to take time off from work.
On September 9, 2017, I was feeling a little better, when all of a sudden, I had the sensation that my left and right eye were not working together. Later that day, I had an intense attack of subjective spinning, which I had not had since January. It went away, but then came back two days later. I had to take a few days off from work. My eyes could no longer really handle much time on the computer, and I couldn't work as a lawyer anymore. I left work on September 29th on FMLA leave thinking that some down time, and perhaps some chiropractic work would help me get back to functional again. But things just got worse. I had been put on Prozac by a psychiatrist (my first neurologist thought anxiety was the root cause of the problem), but as the dose increased, I started to have horrendous panic attacks. I felt totally wired, but the brain fog and dizziness and visual discomfort were too intense to do much. I got off Prozac, and felt relatively better (but still totally awful) for about 3 weeks. Then I had an attack that felt like a cross between panic and a dizzinesss attack. I started spinning and then became incredibly anxious and uncomoftable. The next day, I started to feel a little hypersensative to sound and vibration. In November, I had another attack. My vestibular therapist then suspected vestibular migraine because the exercises were so difficult and even triggered spinning attacks sometimes. She sent me to a migraine specialist at NYU who agreed and put me on Lexapro as of Thanksgiving 2017. Before I got to the specialist (who I had to wait weeks to see), I had my GP prescribe nortryptaline, which made me feel aboslutely awful right away, and I decided maybe it was a bad idea to get migraine drugs from a GP, and waited to see the specialist. The specialist agreed it was migraine and put me on Lexapro.
I spent seven miserable weeks on Lexapro battling bizarre attacks that felt like fevers---my whole body was hot and felt absolutely awful--but no increased temperature. My hypersensitivies became worse and worse. Even before starting Lexapro, I felt as though the intense brain fog and dizziness were subsiding, and it was a problem of hypersensitivies. My eyes were becoming more and more sensative to light and all kinds of stimulation. I was becoming increasingly hypersensative to sound and touch and vibration. It was almost as though my body were in a state of constant shock and anything would cause a small jolt of dizziness in my eye and head.
After seven weeks on lexapro, with no improvement, my mind felt like it could take no more. I started feeling suicidal. I checked myself in to an intensive outpatient program and stopped the lexapro. I told my neurologist that the feeling in my eye had become excrutiating. I had to walk around with an eye patch. I could barely wear my contacts. I'd had a day or two where I had to wear a sleep mask all day because I couldn't see. She thought it might be related to my trigeminal nerve and prescribed indomethacin, an NSAID. It was to be a week long trial, but my body had become so hypersensitive that I gave up after two doses made me feel horribly tired.
I saw a vertigo specialist at NYU who was bascially not sure how to classify my symptoms. She said it was central nervous system/migraine-like activity. She admitted that I was not a classical vestibular migraine case but didn't know what to do. She would normally go for effexor, but I had already failed on three anti-depressants.
In the Intensive Outpatient program, the psychiatrist put me on gabapentin. I am still taking this. It's a potential treatment for vestibular migraine as well, so my two neurologists at NYU were on Board with it. So far, it's not helping. I had to start out on a really, really minimal dose. I did notice some improvement to the anxiety (I had developed a nervous tremor from the anxiety by the time I started taking it), and it did take this away. But my eyes have become basically unusable. The fact that I could even write this out is amazing. I have to spend every other day with a sleep mask on. I can't drive in the day time. I try to go to the gym, but I have to do yoga with my eyes closed and any machine I work out on, I have to keep my closed under my sundglasses.
Plus, I am in daily agony. Absolute agony every day. My head feels like there are rocks in it or loose gears. If I use my eyes, they get exhausted. I have all this energy but can't do anything because my head feels so awful when I move around.
I saw a third dizziness specialist at JFK in New Jersey who thought it was "Chronic Subjective Dizziness" or PPD. He wanted me to stop gabapentin and switch to Effexor because there is a scientific protocol for CSD and PPD, which is soley SSRIs or SNRIs (preferably Zoloft or Effexor). At this point, I am not sure what I am going to do. I think he got it right. I beleived I had PPD since the condition went on for more than three months and was similar to what I had when I was 18. I react to terribly to everything, so I am quite scared.
The one thing that has helped in this has been benzodiazpenes. I discovered xanax when I was taking Prozac. Psychiatrists frequently use xanax to help Prozac patients get through the activation syndrome that lasts about a week on a new or raised dose of Prozac. When I took .25 mg xanax, after about 4 or 5 hours, I would reliably get about 5 or 6 hours of releif from the brain fog and start to feel a little bit more like myself. But this effect has became less and less reliable. I still feel more relaxed when I take Xanax (or Atavan---I've gone back and forth a few times as I get problems or a lack of efficacy with either), but now neither really works to lessen the vestibular symptoms. I will say, I wasnt much getting the classic brain fog anymore (although I get a similar sensation on the gabapentin now), and the eye symptoms were far more aggravating.
So, now I am in daily agony. I cry all the time. I feel suicidal frequently, not knowing when or how I am going to get the next spot of relief. I am over the loss of my apartment, my independence, and my job. I am sure it will go away eventually, but I frequetly don't know how I will have the strength to get through. I have a wonderfully supportive network of friends and family. Even my employer extended my sick leave (although it's going to run out at the end of the week). It's just so hard to stay positive and detached like everyone else when you have to live in a body that has to endure the neverending torture.
I am back after a very long absence, so long that I had to start a new account. I was married for 36 years and I am widowed for 9 years. I didn't think it would ever happen, but nearly two years ago I met the love of my life, and we are engaged. He is also a widower, only 3 years into his journey. I'm happier than I've ever been in my life. I just want to say that it DOES happen, and it did for...
I am not a doctor, but I am a fellow former type 2 diabetic.I was diagnosed 5 years ago with type 2 diabetes, high blood pressure, and high cholesterol.....and was on naproxin for some nerve pain (carpel tunnel).I immediately took control and went to a low carb diet and did what the doctor perscribed including Metformin and cholesterol and blood pressure meds. Even though my A1C's came down from...